Tornadoes · United States · Colorado · 2022
Unrated tornado, Firstview to Cheyenne Wells, Colorado, June 4, 2022
From Firstview to Cheyenne Wells, this Unrated tornado ran 0.7 miles across Cheyenne County on June 4, 2022, touching down at 5:08 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 4, 2022
- Touchdown
- 5:08 PM MDT (23:08 UTC)
- Lifted
- 5:12 PM MDT (23:12 UTC)
- On the ground
- 4 minutes
- Path length
- 0.7 miles (1.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cheyenne County
- Touchdown point
- 38.964, -102.448
- Lift-off point
- 38.956, -102.440
- Record number
- 2206041708-01
What the Weather Service recorded
A brief landspout tornado occurred north of Cheyenne Wells. A nearly stationary storm formed along a boundary, a favorable setup for landspout formation.
Landspout tornado lasted around 3 to 4 minutes north of Cheyenne Wells. Public report from social media that provided a picture of the tornado beneath a thunderstorm base.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 4, 4:51 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 4, 4:51 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Goodland KS 451 PM MDT Sat Jun 4 2022 .SHORT TERM...(This evening through Monday night) Issued at 302 PM MDT Sat Jun 4 2022 Across the Tri State area this afternoon, skies are mainly sunny with some daytime cumulus starting to pop up in spots. There are even a few storms beginning to develop in Colorado. Temperatures are currently ranging in the 80s with a few places around 90F. Winds are south-southeast over eastern locales, trending to more easterly for areas west of Kansas Highway 25. The weather focus for today, as well as Sunday and into Monday, will be the potential for strong to severe storms over the area. Currently, surface trough over eastern Colorado will be the focus for storm initiation this afternoon, with a shift east later this evening into Kansas. There are a few storms already cropping up in northeast Colorado. Threats based on latest guidance will be large hail initially transitioning to wind later this evening. Also as with yesterday, dewpts working up into the 50s with upslope flow into Colorado, could provide similar scenario to last night with potential heavy rain producers, and thus a flood threat. Currently no severe watch, but will come probably later this afternoon. The cwa remains under a slight/marginal risk area from SPC. By 06z Sunday at the latest, expecting precip to taper off east going into Sunday. A similar scenario sets up again on Sunday and even Monday. Overall, surface trough/low will set up west with a meandering southerly to easterly flow into the cwa, resulting in high dewpts, pw values. Looking for storms to start again in the afternoon and carry into the evening before tapering off. Threats will include wind/hail, but flooding is also possible. Monday from WPC as the cwa under an excessive rain outlook. For temps, highs on Sunday expected to top off in an above normal range from the upper 80s into the lower 90s in spots. Going into Monday, trending slightly lower to the lower and mid 80s. Overnight lows during this time will mainly range in the 50s, with a few isolated areas east around 60F. .LONG TERM...(Tuesday through Saturday) Issued at 232 PM MDT Sat Jun 4 2022 The latest GFS and ECMWF start the region out with zonal flow at 500mb, trending to ridge amplification over the Rockies by Wednesday into the start of next weekend, and thus northwest flow. Several shortwaves are expected to traverse the eastern side of the ridge and across the cwa. At the surface, there will be either lee-side troughing over the Rockies or a low to the south of the cwa with an inverted trough extending up into eastern Colorado. Winds will be either southerly or close to easterly and dependent on the positioning of the surface component each day. Each way, there will be dewpts in the 50s feeding into the region, PW values near to or at least an inch. Also from a local study, 850mb trough/low will be close in tandem with the surface component each day, especially with the low setting up south. This surface to 850 mb wind regime will add in additional moisture into the cwa. And with weak 700 mb troughs traversing the central Rockies into the Plains, expecting chances for storms to form during the late afternoon/early evening hours. While there could be the usual wind/hail threats, the potential for localized flooding is also possible especially Tuesday, and should be monitored. Overall qpf for the extended period will range from 1- 2 inches from Colorado east, tapering to less than a half inch in Colorado. Any training of storms could further enhance any expected rainfall totals. Precipitation expected to taper late Friday into Saturday, giving the region a drying out period. For temps, near to above normal numbers expected for the area in the extended. Highs during this time will range mainly in the 70s for Tuesday and Wednesday, increasing for the remaining of the week with mainly lower to mid 80s. Warmest days in the extended will be next Saturday. Overnight lows will range mainly in the 50s. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 451 PM MDT Sat Jun 4 2022 Mainly VFR conditions for both terminals. Through 04z Sunday though, VCTSis possible for both sites. Winds for KGLD, expected to meander from east-southeast around 10kts to the southwest, especially after 06z Sunday. Winds for KMCK, mainly east- southeast 5-10kts. May go northeast briefly from 04z-05z Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...JN AVIATION...JN
Hazardous weather outlook, Jun 4, 10:54 AM MDT, 6 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1054 AM MDT Sat Jun 4 2022 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051700- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1054 AM MDT Sat Jun 4 2022 /1154 AM CDT Sat Jun 4 2022/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered strong to severe thunderstorms are expected to move into far eastern Colorado by 3 PM MDT, continuing east into extreme southwest Nebraska and northwest Kansas by 5 PM MDT (6 PM CDT). The storms will continue moving east, exiting the Tri-State area around midnight MDT (1 AM CDT). Large hail up to the size of tennis balls and wind gusts in excess of 65 mph will be the main threat with any of these storms. Locally heavy rain may create flooding, especially if these storms move over areas that received heavy rain on Friday, such as east-Central Yuma county. A brief tornado is possible, but not expected to be a widespread threat. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... On Sunday, another round of strong to severe thunderstorms are expected to develop in the vicinity of the Colorado Kansas border by 3 PM MDT, continuing east across extreme southwest Nebraska and northwest Kansas through about 11 PM MDT (midnight CDT). Large hail, heavy rain and damaging wind gusts will be possible with these storms. A brief tornado is possible, but not expected to be a widespread threat. An active weather pattern is expected to continue through the coming week, with late afternoon and evening thunderstorms expected most days. The threat for severe thunderstorms and locally heavy rain will continue through this period. .SPOTTER INFORMATION STATEMENT... If you observe any form of severe weather or flooding, please report it to the National Weather Service in Goodland.
In the hours before
Special weather statement, Jun 4, 4:10 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
410 PM MDT Sat Jun 4 2022
COZ091-KSZ013-027-042245-
Kit Carson County CO-Wallace KS-Sherman KS-
410 PM MDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of southeastern Kit
Carson, northwestern Wallace and southwestern Sherman Counties
through 445 PM MDT...
At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Burlington, moving northeast at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Kit
Carson, northwestern Wallace and southwestern Sherman Counties.
This includes Interstate 70 in Colorado between mile markers 445 and
448.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3936 10211 3915 10189 3905 10213 3905 10215
3917 10226
TIME...MOT...LOC 2209Z 230DEG 7KT 3916 10215
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggLocal storm report, Jun 4, 4:28 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT SAT JUN 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM FUNNEL CLOUD 14 N SEIBERT 39.50N 102.87W
06/04/2022 KIT CARSON CO TRAINED SPOTTER
BRIEF FUNNEL ABOVE LOCATION. CONFINED MAINLY
TO CLOUD BASE.
&&
MRCSpecial weather statement, Jun 4, 4:32 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Goodland KS
432 PM MDT Sat Jun 4 2022
COZ091-042315-
Kit Carson County CO-
432 PM MDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of southeastern Kit
Carson County through 515 PM MDT...
At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bethune, or 8 miles southwest of Burlington, moving
south at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Kit
Carson County.
This includes Highway 385 between mile markers 170 and 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3927 10248 3927 10229 3905 10220 3904 10249
TIME...MOT...LOC 2232Z 345DEG 8KT 3922 10239
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, Jun 4, 4:57 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
457 PM MDT Sat Jun 4 2022
COZ091-042345-
Kit Carson County CO-
457 PM MDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northwestern Kit
Carson County through 545 PM MDT...
At 457 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Seibert, moving south at 5 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 400 and
415.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3949 10295 3949 10275 3923 10266 3922 10298
TIME...MOT...LOC 2257Z 359DEG 6KT 3942 10287
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, Jun 4, 5:03 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
503 PM MDT Sat Jun 4 2022
COZ092-042345-
Cheyenne County CO-
503 PM MDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in east central Colorado through 545 PM MDT...
At 503 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Cheyenne Wells, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cheyenne Wells.
This includes Highway 385 between mile markers 152 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Goodland.
&&
LAT...LON 3901 10247 3904 10230 3884 10221 3881 10246
TIME...MOT...LOC 2303Z 345DEG 9KT 3897 10240
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggSpecial weather statement, Jun 4, 5:04 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
504 PM MDT Sat Jun 4 2022
COZ091-092-042345-
Kit Carson County CO-Cheyenne County CO-
504 PM MDT Sat Jun 4 2022
...A strong thunderstorm will impact portions of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado through 545 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Flagler, moving south at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern
Cheyenne and southwestern Kit Carson Counties in east central
Colorado, including the following locations... Aroya.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3915 10316 3918 10302 3897 10274 3884 10316
TIME...MOT...LOC 2304Z 345DEG 9KT 3910 10311
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
TriggThe surface observations
Burlington (ITR), 34 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 78 km away, was scanning. The volume nearest the touchdown began at 23:06 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2022 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 4, 2022
1 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 9:01 PM CDT | Unrated | Decatur, KS | 3.3 | 75 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.